Tornadoes · United States · Kansas · 2017

EF0 tornado, Kingman Muni Arpt, Kansas, May 19, 2017

This EF0 tornado ran 0.3 miles across Kingman County on May 19, 2017, touching down at 5:10 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 19, 2017
Touchdown
5:10 PM CDT (22:10 UTC)
Lifted
5:12 PM CDT (22:12 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Kingman County
Touchdown point
37.680, -98.110
Lift-off point
37.684, -98.106
Record number
1705191610-01

The damage survey

3 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Touchdown in open country.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

More tornadic storms moved across central Kansas dropping several weak tornadoes and one EF1 that caused damage to a shed and trees.

Tornado moved over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

55 minutes of warning. NWS ICT issued a tornado warning for this county at 21:15 UTC, 55 minutes before the tornado touched down, in force until 22:15 UTC.

The county was under a tornado watch, issued at 21:47 UTC and running to 01:15 UTC.

Issued (UTC)ExpiredProductOffice
21:15 UTC22:15 UTCTornado WarningICT
21:47 UTC01:15 UTCTornado WatchICT
22:04 UTC22:44 UTCTornado WarningICT
22:07 UTC22:49 UTCTornado WarningICT
22:27 UTC22:58 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 19, 1:45 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 19, 1:45 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
145 PM CDT Fri May 19 2017

.SHORT TERM...(This evening through Monday night)
Issued at 145 PM CDT Fri May 19 2017

Water vapor imagery shows deep upper low spinning over southern
CO/northeast NM. At the surface, stationary front extends from
near KMCI to southwest of KICT.

Initial round of warm advection storms quickly lifted across the
area this morning but it appears it did little to push the front
south, with southeast winds still in place across western OK and
southern KS. Meanwhile, persistent line of convection remains over
eastern OK in an area of strong 850mb moisture transport and
theta-e advection.

Current thinking is that another round of storms will develop
later this afternoon along the surface front over western OK and
lift into south central and especially southeast KS. This activity
will likely persist into the early evening hours. Should also see
additional development southeast of the KS Turnpike this evening
as 850-700mb moisture transport once again ramps up.

We are also seeing additional convection over western KS, closer
to the upper low where mid level lapse rates are maximized with
this activity possibly affecting central/south central KS later
this afternoon into the early evening hours. While instability
doesn't look as high as we had yesterday at this time, there
should still be enough early this evening for some severe storms,
plus deep layer shear in the 40-55kt range won't hurt. PW's in the
1.75 to 2 inch range southeast of the KS turnpike will also allow
for high rainfall rates which may lead to some flooding tonight.
Current plan is to keep entire flood watch going and will likely
cancel the western flank once the activity over west-central KS
lifts out early this evening.

By 12z Sat, the upper low will be lifting over southwest Nebraska
with the cold front extending through the Ozark region into the
Arklatex area. May see some lingering precip over far SE KS Sat
morning, but by the early afternoon hours the forecast area will
be precip free. Shortwave will continue to lift northeast and will
be over the northern Mississippi Valley by Sun afternoon. Should
continue with dry and cool conditions Sun as weak surface high
pressure pushes east.

Confidence is high that we'll see below normal temps for both Sat
and Sun with Sat in the 60s with low to mid 70s expected for Sun.

.LONG TERM...(Tuesday through Friday)
Issued at 145 PM CDT Fri May 19 2017

There is decent model agreement between the GFS and ECMWF in
tracking some shortwave energy out of the central Great Basin and
across KS late Sun night into Mon. This will bring us our next
chance for precip, but with limited moisture not expecting any
severe storms or heavy rain. There is a slight chance for some
light showers Tue, in the wrap around region of an upper low off
to our east, but confidence is low in this panning out. Will
finally get into a warming trend for Thu and especially Fri as
the upper flow becomes more zonal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 627 AM CDT Fri May 19 2017

Widespread LIFR/IFR was observed with low cigs and visibilities in
the wake of a cold front bisecting the area this morning.
Conditions are expected to prevail through much if not all of the
day north of the front, while ceilings may lift some along and
south of the front before showers and storms become more numerous
by 16-18z or so. LIFR/IFR may return tonight as precipitation
begins to diminish from west to east. Breezy northeast winds shift
to the northwest as drier air filters across the area late
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  50  64  46 /  60  70  10   0
Hutchinson      67  48  63  44 /  60  70  10   0
Newton          70  49  62  44 /  60  70  10   0
ElDorado        73  51  64  45 /  70  70  10   0
Winfield-KWLD   76  53  66  46 /  60  70  10   0
Russell         57  43  60  41 /  70  70  20   0
Great Bend      58  44  61  42 /  60  60  10   0
Salina          63  45  61  43 /  70  70  20   0
McPherson       65  48  62  43 /  70  70  10   0
Coffeyville     75  59  69  47 /  70  80  20   0
Chanute         74  57  68  46 /  70  80  20   0
Iola            73  57  67  46 /  80  80  20   0
Parsons-KPPF    74  58  69  47 /  70  80  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, May 19, 5:00 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 PM CDT Fri May 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are likely this evening, especially
across all of South-Central Kansas as well as Greenwood, Elk and
Chautauqua Counties of Southeast Kansas where a few tornadoes are
likely. Hail up to half dollar-sized and damaging 60 to 70 mph
winds are also possible. Thunderstorms with pockets of heavy
rainfall rates are also expected throughout the evening areawide
which may cause flooding, including rises on area rivers and
streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor flooding on some area rivers and streams is expected to
continue through part of the weekend. Please refer to the Flood
Warnings and River Flood statements for details.

There is a chance for thunderstorms Sunday night through early next
week across much of the area. The risk for organized strong or
severe storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 19, 11:50 AM CDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
1150 AM CDT FRI MAY 19 2017

KSZ051-052-067>069-191730-
Reno KS-Butler KS-McPherson KS-Harvey KS-Marion KS-
1150 AM CDT FRI MAY 19 2017

* Until 1230 PM CDT

* At 1149 AM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with heavy rainfall along a line
  extending from 5 miles southwest of Burrton to near Halstead to
  near Kechi...and moving north at 50 mph.

* Locations impacted include...
  Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, Marion, North
  Newton, Moundridge, Inman, Buhler, Peabody, Burrton, Galva, Canton,
  Florence, Goessel, Walton, Elbing, Lehigh and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 9789 3859 9734 3845 9685 3793 9692
      3802 9729 3799 9785
TIME...MOT...LOC 1649Z 190DEG 42KT 3799 9777 3797 9750 3783 9721

JAKUB
Special weather statement, May 19, 12:01 PM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1201 PM CDT FRI MAY 19 2017

KSZ069-191745-
Butler KS-
1201 PM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Butler County in south central Kansas...

* Until 1245 PM CDT

* At 1200 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Atlanta, or 13 miles south of
  Leon...moving north at 40 mph.

hail up to the size of dimes and heavy rainfalls will be possible
with this storm.

* Locations impacted include...
  El Dorado, Leon, Latham, Rosalia, El Dorado Airport, Beaumont, El
  Dorado Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 9684 3795 9652 3748 9652 3748 9689
TIME...MOT...LOC 1701Z 189DEG 36KT 3750 9673

JAKUB
Local storm report, May 19, 4:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TORNADO          7 N NASHVILLE           37.54N 98.42W
05/19/2017                   KINGMAN            KS   EMERGENCY MNGR

&&

ADK
Local storm report, May 19, 5:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     2 NW LANGDON            37.87N 98.35W
05/19/2017  E60 MPH          RENO               KS   EMERGENCY MNGR

&&

ADK
Local storm report, May 19, 5:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 NW LANGDON            37.87N 98.35W
05/19/2017  E0.88 INCH       RENO               KS   EMERGENCY MNGR

&&

ADK
Local storm report, May 19, 5:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     2 SW ARLINGTON          37.88N 98.20W
05/19/2017                   RENO               KS   STORM CHASER

&&

BDK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.2 hours before the tornado, 158 km from the path. May 19, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 593 joules per kilogram, CIN -19, lifted condensation level 547 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 77 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
839 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
77 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.8 hours after it, 158 km from the path. May 20, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90423, lifted condensation level 829 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -129 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90423 J/kg
Surface CAPE
36 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the touchdown began at 22:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:01 UTCTORNADO4 N Medicine LodgeBarber, KS
21:10 UTCTORNADO4 Ne SawyerPratt, KSTORNADO ON GROUND SE 60TH & 80TH AT 4:10PM.
21:10 UTCTORNADO4 Ne SawyerPratt, KSTORNADO ON GROUND SE 60TH & 80TH AT 4:10PM. THIS IS A CORRECTION FROM THE PREVIOUS LSR SENT THAT PUT THE TORNADO NW OF COATS.
21:19 UTCTORNADO3 E IsabelBarber, KSTORNADO ON GROUND ~3 MILES E. OF ISABEL.
21:22 UTCTORNADO7 N NashvilleKingman, KS
21:50 UTCTSTM WND GST 602 Nw LangdonReno, KS
21:50 UTCHAIL 0.882 Nw LangdonReno, KS
21:53 UTCTORNADO2 N ZendaKingman, KSRECEIVED NUMEROUS IMAGES OF WEAK TORNADO DAMAGE TO FARM OUTBUILDINGS AROUND 2 MILES NORTH OF ZENDA.
22:05 UTCFUNNEL CLOUD2 Sw ArlingtonReno, KS
22:10 UTCTORNADO2 N KingmanKingman, KSSPOTTER REPORTED IT ON THE GROUND, MOVING NORTHEAST.
22:26 UTCFUNNEL CLOUDPartridgeReno, KS
22:31 UTCFUNNEL CLOUD1 Se South HutchinsonReno, KS
22:32 UTCTORNADO5 Ese Pretty PrairieReno, KSCONE TORNADO ON THE GROUND.
22:35 UTCTSTM WND DMGHutchinsonReno, KSDELAYED REPORT. NINE-INCH DIAMETER TREE LIMB DOWN WEST SIDE OF HUTCHINSON.
22:37 UTCTORNADO2 Wsw Cheney LakeReno, KSBRIEF TOUCHDOWN. TORNADO HAS SINCE LIFTED. SPOTTER WAS AT 77TH AND WORTHINGTON ROAD LOOKING WSW.
23:02 UTCTSTM WND GST 65Ne BuhlerReno, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 19, 2017

43 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 191:04 AM CDTEF0Barry, MO0.1100$50,000
May 191:28 AM CDTEF0Taney, MO0.3751$10,000
May 191:30 AM CDTEF1Taney, MO8.7200
May 191:54 AM CDTEF0Greene, MO2.5200$100,000
May 192:00 AM CDTEF0Christian, MO3.0500$100,000
May 192:15 AM CDTEF1Webster, MO2.0300$10,000
May 193:00 AM CDTEF0Wright, MO0.350$5,000
May 193:12 AM CDTEF0Oregon, MO0.8300$50,000
May 194:15 AM CDTEF1Callaway, MO1.650
May 194:23 AM CDTEF0Montgomery, MO4.075
May 192:55 PM CDTEF1McDonald, MO2.010$50,000
May 193:10 PM CDTEF0Newton, MO4.1300$50,000
May 194:22 PM EDTEF1Crawford, IN0.250$250,000
May 193:23 PM CDTUnratedRunnels, TX0.030
May 193:37 PM CDTEF0Barber, KS0.450
May 193:42 PM CDTEF1Lawrence, MO4.2300$50,000
May 193:53 PM CDTEF0Barber, KS3.0150
May 193:57 PM CDTEF0Lawrence, MO1.0100$5,000
May 194:05 PM CDTEF0Dade, MO0.9100
May 194:11 PM CDTEF0Pratt, KS2.250
May 194:12 PM CDTEF0Dade, MO0.575
May 194:14 PM CDTEF0Pratt, KS4.575
May 194:19 PM CDTEF0Polk, MO0.6100$5,000
May 194:22 PM CDTEF0Kingman, KS0.250
May 194:53 PM CDTEF0Kingman, KS0.350
May 195:32 PM CDTEF0Reno, KS0.750
May 195:37 PM CDTEF0Reno, KS0.650
May 196:00 PM CDTUnratedArcher, TX0.550
May 196:27 PM CDTEF1Cole, MO0.975
May 197:15 PM CDTEF0Clay, KS0.020
May 197:22 PM CDTUnratedCarter, OK0.250
May 197:24 PM CDTUnratedCarter, OK0.250
May 197:27 PM CDTUnratedColeman, TX0.125
May 197:31 PM CDTUnratedCarter, OK0.250
May 197:47 PM CDTUnratedCarter, OK2.0400
May 197:48 PM CDTEF0Chase, KS0.250
May 198:09 PM CDTEF0Morris, KS0.025
May 198:25 PM CDTEF1Chase, KS0.860
May 198:38 PM CDTEF0Lyon, KS0.025
May 199:32 PM CDTUnratedJohnston, OK1.550
May 199:44 PM CDTUnratedJohnston, OK2.050
May 199:56 PM CDTUnratedJohnston, OK6.050
May 1910:13 PM CDTUnratedCoal, OK3.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.